Texas, 2023Wildfire in Texas, August 18, 2023
August 18, 2023 · NWS OUN · 1 event in 1 county or zone
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 11:06 AM CST, 47 minutes earlier.
Area forecast discussion, Aug 18, 11:06 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 PM CDT Fri Aug 18 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 303 AM CDT Fri Aug 18 2023
Fire weather (SW OK and N TX) and excessive heat (most of forecast
area, especially south) are the main impacts for today's weather.
As the 500mb ridge moves directly overhead, temperatures will
continue to increase. Combined with the humidity, we'll see heat
indices ranging from around 100 in northern Oklahoma to near 110
along and near the Red River. Will be upgrading southeast parts of
the forecast area to an excessive heat warning.
With the increasing temperatures, RH values will fall into the low
to mid teens across southwest Oklahoma and western north Texas,
resulting in elevated RFTIs. 10th percentile RH forecasts bottom out
around 11 to 12 percent in several of our western north Texas
counties. With ERCs hovering around or above the 90th percentile,
will issue an RFD for far southern Oklahoma and western north Texas.
Relatively light winds will gradually shift back to the south today
as a boundary pushes northward.
Day
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 303 AM CDT Fri Aug 18 2023
With the 500mb ridge firmly overhead, little change is expected
through the weekend. Hotter temperatures will spread northward into
north central Oklahoma on Saturday (went ahead and issued a heat
advisory for Saturday). Elevated RFTIs will spread into western
Oklahoma as well. Heat and fire weather headlines will likely be
needed through at least Monday.
As we move into early next week, the upper ridge starts to shift
northeast, allowing temperatures to come down just a tad. Some
ensemble solutions hint at chances for precipitation along the
southern periphery of the upper high, but probabilities for this
making it into our western north Texas counties remain in the single
digits.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Fri Aug 18 2023
VFR conditions are expected at all terminals through the period.
Winds are expected to take on a dominant southerly/southeasterly
component into the evening on Friday. Otherwise, low-level wind
shear is expected at northern terminals (WWR/PNC/SWO) early on
Saturday morning.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 106 76 104 / 0 0 0 0
Hobart OK 74 108 75 107 / 0 0 0 0
Wichita Falls TX 78 110 77 110 / 0 0 0 0
Gage OK 73 105 72 102 / 0 0 0 0
Ponca City OK 72 105 74 104 / 0 0 0 0
Durant OK 76 108 76 108 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 9 PM CDT Saturday for OKZ007-008-012-
013-018>020-024>032-037>048-050>052.
Heat Advisory until 9 PM CDT this evening for OKZ018>031-033>038-
044.
Excessive Heat Warning until 9 PM CDT this evening for OKZ032-
039>043-045>048-050>052.
TX...Heat Advisory from 1 PM to 9 PM CDT Saturday for TXZ085-086-
088>090.
Heat Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...34Hazardous weather outlook, Aug 18, 2:13 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 AM CDT Fri Aug 18 2023
OKZ004>048-050>052-TXZ083>090-190815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 AM CDT Fri Aug 18 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Hot...
This afternoon will see heat indices ranging from near 100 in
northern Oklahoma to near 110 in parts of southern Oklahoma and
western north Texas.
.Fire Weather...
Elevated fire weather conditions will return Friday across
western north Texas and southwest Oklahoma where temperatures will
be hotter and humidity lower.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Hot...
Excessive heat is expected to continue into early next week.
.Fire Weather...
Elevated fire weather conditions will continue through the
weekend. This will mainly be across western north Texas and
western Oklahoma where temperatures will be hotter and humidity
lower.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Clay
- When
- August 18, 11:53 AM CST to 6:28 PM CST
- Where
- Clay forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
The 'Owl Fire' spread over 300 acres across far south-central Clay County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 18 to 31, 20232 deaths · $75 million · 2 events
- Tornado and Flash Flooding in Rhode Island, August 18, 20231 injured · $271,000 · EF2 · 13 events
- Wildfire in Washington, August 18 to 31, 2023$2.4 million · 1 event
- Tornadoes and Flash Flooding in Massachusetts, August 18, 2023$51,000 · EF1 · 26 events
- Wildfire in Washington, August 18 to 22, 2023$300,000 · 1 event
- Tornado and Flood in Connecticut, August 18, 2023$32,000 · EF1 · 4 events
- Damaging Winds in Montana, August 18 to 22, 2023$45,000 · 65 kt wind · 11 events
- Flash Flooding in Pennsylvania, August 18, 2023$30,000 · 6 events
- Excessive Heat in Texas, August 18 to 27, 202321 events
- Excessive Heat in Louisiana, August 18 to 27, 202317 events
- Hail in California, August 18, 2023$20,000 · 0.88 in hail · 1 event
- Heat in Texas, August 18 to 19, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134829.